Pick a Topic:
Find info on a:
ClotCare complies with the HONcode standard for trustworthy health
ClotCare is a member organization of the Coalition to Prevent Deep Vein Thrombosis. Click here to learn more about the Coalition to Prevent Deep Vein Thrombosis and DVT Awareness Month, which is held each March.
Vitamin K and Warfarin: What You Should Know
Marie B. Walker
Henry I. Bussey, Pharm.D., FCCP, FAHA
Updated January, 2008
Many people recognize that there is a relationship between warfarin and vitamin K, but often, they do not fully understand this relationship. So, what do you need to know about vitamin K and warfarin?
First, you should know that your liver uses vitamin K to make blood clotting proteins. In doing so, vitamin K plays a role in your body's natural clotting process. Warfarin works against vitamin K. Specifically, warfarin reduces your liver's ability to use vitamin K to produce normally functioning forms of the blood clotting proteins. By reducing the liver's ability to use vitamin K to produce normally functioning forms of the blood clotting proteins, warfarin reduces your risk of forming a blood clot.
So how does my intake of vitamin K affect my warfarin therapy? A significant change in your intake of vitamin K can result in a significant, and potentially dangerous, change in your INR. For example, if you reduce the amount of vitamin K in your diet, your INR will increase. Also, reducing the amount of vitamin K in your diet may make it more difficult to manage your warfarin therapy. Patients who have a low intake of vitamin K have been found to have more fluctuation in their INR, which is the test used to measure the effect of warfarin and to adjust the dose of warfarin. For more information on the INR, please review the Understanding the PT-INR Test section of ClotCare.
Why would a diet low in vitamin K make my INR more difficult to manage? Suppose you have a diet that is extremely low in vitamin K. Now suppose you eat a spinach salad at dinner one night. Spinach salad is high in vitamin K, so you have just increased your vitamin K intake for the week. Because your diet is so low in vitamin K, this increase in vitamin K intake represents a huge change in your vitamin K intake for the week. For example, maybe eating the spinach salad increased your vitamin K intake by 50%. The result of this significant increase in vitamin K will be a significant drop in your INR. On the other hand, say you have a diet that has a moderate intake of vitamin K. In eating the spinach salad, you may have increased your vitamin K intake for the week, but rather than increasing your intake by 50%, you increased it by only 5%. The bottom line is that if your diet is extremely low in vitamin K, then any changes to your vitamin K intake represent large fluctuations in your vitamin K intake, which may translate to large fluctuations in your INR.
So, if I am on warfarin, should I avoid eating foods that contain vitamin K? By now you should know that the answer to this question is "no." It is a common misconception that people on warfarin should avoid vitamin K. As is indicated above, reducing your vitamin K intake can cause your INR to increase and may make it more difficult to control. Rather than avoiding vitamin K, you should maintain a consistent intake of vitamin K by maintaining a consistent diet. In other words, from week to week, you should eat the same types of foods.
In order to maintain a consistent intake of vitamin K, you need to know something about the vitamin K content of the foods you eat. As a "rule of thumb", green vegetables, especially leafy green vegetables, and certain oils have a high content of vitamin K. Most fruits, meats, dairy products, and grains are low in vitamin K. As a resource to use in making consistent dietary decisions, ClotCare provides a list of certain foods and their relative content of vitamin K (i.e. low, moderate, or high). Click here to download this list. You can also click here for information on the vitamin K content of foods available on the NutritionData website. QAS also has a vitamin K registry on its PTINR.com site.
Finally, probably the best thing you can do to help your anticoagulation clinician manage your warfarin therapy effectively is to communicate to him any changes in your life that might affect your warfarin. You should inform your clinician of any dietary changes you make, preferably before making them.
For answers to other frequently asked questions about warfarin therapy, go to our FAQs About Warfarin (Coumadin) section.
ClotCare is a 501(c)(3) non-profit organization generously supported by your tax-deductible donations and grants from our industry supporters.
Click here to view full list of new postings